Q1: Causes of atrial fibrillation
A 58-year-old woman comes to the emergency department with a-3-days history of difficulty breathing and unpleasant feeling of rapid and irregular heartbeats. Additional history taking reveals that she has a 7- week-history of unintentional weight loss, anxiety, and difficulty sleeping at night. She smokes 10 cigarettes per day for the past 15 years. Her blood pressure is 100/55 mmHg, temperature is 36.5 °C and her pulse is irregular at a rate of 140 to 150 beats per minute. On physical examination, she looks thin, frail, and rather anxious. Her palms are sweaty and there are fine tremors on extension of both hands. On neck palpation, she has a palpable smooth goitre. Examination of the eyes shows bilateral exophthalmos. ECG shows the following;
Which of the following has a strong positive correlation with the same type of heart rhythm that this patient has?
A. Digoxin blood level
B. PR interval
C. QT interval
E. Amiodarone blood level
The right answer is: D
This patient…show more content… Ventricular premature beats are usually the first sign of digoxin toxicity, and also the most common arrhythmia in patients with digoxin toxicity. Other arrhythmias which are suggestive of digoxin toxicity include, bidirectional ventricular tachycardia, atrial tachycardia with variable or slow ventricular response and accelerated junctional rhythms.
Other manifestations of digoxin toxicity include gastrointestinal symptoms (e.g., nausea, vomiting, diarrhoea, abdominal pain), central nervous system symptoms (e.g., lethargy, weakness, confusion) and visual symptoms (e.g., disturbances of colour vision, blurred vision,